For Immediate Treatment Help Call 1-800-610-4673


High Eyes - How to Tell if Someone is High by Their Eyes

“High Eyes” – How to Tell If Someone Is High by Their Eyes

Drugs of all types can cause unavoidably visible symptoms in the user. While some signs of drug use are more prominent than others, the eyes can show much more than the user would ever want to disclose to friends, family, or law enforcement. Police officers are trained to detect drug use through a series of tests—and are often tipped off by abnormal eye function and pupil size. So what do the experts look for when evaluating eye function? Why do certain drugs cause different forms of “high eyes?” And what can be done to avoid it?

Signs of Intoxication: What Do Police Check for in a Traffic Stop?

When an officer makes a traffic stop and suspects drug or alcohol intoxication, they may choose to conduct a Drug Classification Evaluation (DCE) with the help of an evaluation expert called a Drug Recognition Evaluator (DRE). This process helps officers identify which substances are causing the impairment if any.

A DCE consists of twelve steps, two of which involve examining the eyes of the driver:

  1. Breathalyzer test – determines the blood alcohol content (BAC) of the driver. If the driver tests above .08 percent (legal impairment in the US), the remaining steps are usually omitted.
  2. Interviewing the arresting officer – The DRE asks the officer for details regarding the conduct of the driver, the results of the breathalyzer, and the reason for suspicion.
  3. Preliminary evaluation of the driver – The DRE determines whether a medical condition is responsible for the infraction and whether or not medical intervention is necessary.
  4. Overall examination of the eyes – A DRE will conduct Horizontal and Vertical Gaze Nystagmus Testing, which identifies involuntary jerking when eyes are moved vertically and horizontally. A Lack of Convergence test will show whether or not the eyes can focus (cross) on an object when it is moved toward the nose bridge.
  5. Psychophysical testing – determines the driver’s ability to move, function, and balance normally
  6. Evaluation of vital signs – The DRE will check the pulse, blood pressure, and body temperature of the driver.
  7. Darkroom evaluation – The DRE will take the suspect to a dark room and evaluate pupil reaction to different light conditions. A sizing gauge called a “pupilometer” will determine the size of the pupils compared to the normal range.
  8. Muscle tone test – The DRE will check the driver for muscle tone.
  9. Injection site check – The DRE will check the driver’s arms, hands, fingers, and neck for evidence of current or past use of hypodermic needle injections.
  10. Driver statement – The DRE will gather a statement from the driver.
  11. The DRE will give his or her best opinion of the state of the driver and suspected drugs involved in the impairment.
  12. Toxicology – A blood or urine specimen will be obtained for testing.

All twelve steps of a DCE are useful to the evaluating officer, although steps 4 and 7 may be most telling to the arresting officer from the very beginning of the traffic stop. To understand what the DRE might be looking for, it’s important to know what the eyes should do in response to light and movement.

How Do Different Drugs Affect Overall Eye Function?

Pupils are responsible for controlling the light entering the eye. Under normal circumstances, bright lights will cause the pupils to contract, limiting the light allowed in the eye. This can protect the eye from damage and pain. Darkness allows the pupil to dilate, allowing us to see better in darker conditions

When someone is high, eyes react, move, and appear differently, depending on the drug taken—for example:

  • Psychotropic stimulants – Amphetamines, ecstasy, psilocybin, LSD, cocaine, and mescaline will cause dilated pupils and red eyes. These drugs may also cause involuntary shaking of the iris.
  • OpioidsCodeine, fentanyl, hydrocodone, oxycodone, morphine, methadone, and heroin will cause pupil constriction, also called “pinpoint pupils.”
  • Benzodiazepines – Ativan, Xanax, Klonopin, and valium will cause red eyes. Overdose symptoms include dilated pupils and rapid eye shaking.
  • MarijuanaRed eyes are a telltale sign of marijuana intoxication. Cannabinoids in marijuana are responsible for lowering blood pressure in the user’s body, which increases blood flow and reduces ocular pressure.

Eye reflexes, pupil size, and reaction to light can be a big clue in determining the type of substance being used by an individual. Pupils are supposed to quickly react to light to best protect the eyes from damage. Substance abuse can lead to an abnormal ocular response, making it even more dangerous to drive and operate heavy machinery.

Long-Term Damage to Eyes from Drug Use

It’s no secret that drug abuse can cause long-term and sometimes irreversible physiological damage to the user. Diseases such as cancer, diabetes, heart disease, and liver and kidney failure are frequently reported as a result of drug use. Due to repeated damage to the ocular nerve, brain synapses, and the eyes themselves, long-term vision trouble is a fairly common problem in cases of drug use.

Some Long Term issues include:

  • Macular degeneration – vision loss, which can be worsened with alcohol, drug, and tobacco use
  • Keratitis – inflammation of corneas, common in cocaine and crack cocaine use
  • Endophthalmitis – inflammation of eyes from fungal or bacterial infection. This can be caused by using dirty hypodermic needles.
  • Lesions – damage to the whites of the eyes from drugs taken in eye-drop form.
  • Persistent nystagmus – rapid eye movement indicating that certain drugs like cocaine, meth, and hallucinogens have been taken. This condition could become permanent if it hasn’t stopped post-detox.
  • Talc retinopathy – yellow or white crystals in the eye that can cause vision impairment due to cocaine and intravenous drug use
  • Jaundice – yellowing of the eyes common in long-term substance abuse due to cirrhosis (scarring) of the liver from repeated damage

Changes in heart, brain, and liver function can severely impact vision and overall ocular function. Years into recovery, those who were addicted can still experience difficulties that may require treatment. Abstaining from drug use and seeking help can lessen the likelihood of irreparable damage.

How to Get Rid of High Eyes

Changes in ocular function caused by drug use can last up to forty-eight hours. Following drug consumption, users may try to get their eyes back to normal to no avail. Red eyes from drug use can be masked with eye drops rather easily, but droopy, drowsy effects will remain at least for the duration of the high. There isn’t an effective way to prevent pupil dilation or constriction outside of medical intervention, however. Time and rest will return pupils to normal size once the effects of the drug have completed their course.

Help for Drug Abuse

Drug abuse may be very easy to see, but it’s not so easy to stop. Seeking rehab now can prevent a lot of long-term damage and build a healthier future for you or a loved one. Resources are available to counteract some of the damage caused by drug abuse. Contact us today to learn more.

Resources: